Overdose bootcamp: Fraser Health to livestream-naloxone training exercise



Call it a boot camp overdose.

In the run-up to the International Overdose Awareness Day on August 31, Fraser Health will use Facebook Live to conduct a real-time practice drill for overdose reactions.

Everyone can tune in on 27 August at 13:00. Pacific time and public health officials will also be online to answer questions.

READ MORE:
Deaths due to overdose in B.C. rise in July

Fraser Health also encourages people and civil society organizations to use the week to organize their own exercise.

It is part of the health authority's bid to reduce the increasing number of deaths related to fentanyl-infected street drugs. Almost 3,000 people have died from illegal overdoses since B.C. declared an emergency public health in 2016.

The idea of ​​the practical exercise is to give a demonstration about the use of naloxone, both to teach people who have never seen it, and to refresh for those who do.

VIEW: B. C. Premier John Horgan registered 130 overdoses of drugs in one day





Naloxone, also called Narcan, is an injectable medicine that can reverse an overdose.

"What it does is that it reverses those effects of the opioid – in short, it binds to those receptors so that the opioid does not necessarily have that effect," said Fraser Health Medical Health Officer Amir Bharmel.

The Nova Scotia pharmacies will offer free naloxone kits for overdoses with opioids.

Jonathan Hayward / The Canadian Press

Naloxone kits are free for anyone at risk of overdose or likely to encounter one – either through work, or by friends and family.

Bharmal said that more than 26,000 kits were distributed in the Fraser Health region and more than 114,000 provinces. He said to B.C. they were used to reverse as many as 25,000 overdoses.

But he said that while many people now have a kit, having the equipment is only half the comparison.

"It's more than just knowing how to use the kit, it's knowing how to call 911, knowing how to recognize an overdose very quickly," he said.

That is where the exercises come.

Fraser Health, regional damage control coordinator Erin Gibson has trained thousands of people in the use of naloxone and said it is easy to learn.

"It's very easy, it's just exercise," she said.

While virtually everyone who gets a naloxone set gets a short workout with it, Gibson said it's easy to miss the small details or forget them later.

"Although many people have gone out and got kits, they may not have had a chance to practice and may never have used their kit, and so this is an opportunity to use their skills," she said.

VIEW: New app learns correct use of Naloxone





She often said that people may not even recognize that they are witnessing an overdose.

"One of the first pieces [is] to know the signs and symptoms of what an overdose looks like, "she said.

"So people would be slow or non-breathable, they could be light blue, purplish or gray in color, they could make a snoring or gurgling rattling voice, and they would not respond."

Gibson said that even if people are not able to participate in the online or one of the public community exercises, they have to make time to watch an instructional video online.

Gibson added that while having a naloxone kit and knowing what to do with it is a crucial part of the province's overdose response, it is only part of the answer – and thus ending the stigma of drug use and building relationships with people who struggle with addiction. must also be a priority.

You can find out where a naloxone set in B.C. is here.

Steps to reverse an overdose with Naloxone:

  • Recognize that someone is overdosing
  • Try to wake the person: call their name, squeeze them, rub your knuckles firmly on their chest
  • Call 911
  • Open the airway of the person by tilting the head backwards
  • Treat mouth-to-mouth breathing, use a mask or barrier if possible
  • If the person still does not respond, use naloxone – give them a breath between each step, or every five seconds
  • Take one ampoulo naloxone from your kit
  • Edging lamp to ensure that all liquid is in the bottom
  • Click the top of the ampoule
  • Unpack syringe, dip in nalox, pull piston to fill it up
  • Press any air bubbles out of the syringe
  • Push the needle into the thigh, the buttocks or the upper arm of the test subject
  • Press the plunger of the syringe downwards
  • If the person stops responding after three to five minutes, administer another dose of naloxone

With files from Lynda Aylesworth

© 2018 Global News, a division of Corus Entertainment Inc.


Source link

Leave a Reply